Alert archive / Iowa / Severe Thunderstorm Warnings in 2002

Severe Thunderstorm Warning 16, NWS Des Moines, IA

April 16, 2002Audubon County, Carroll County, Iowa

NWS Des Moines, IA issued this severe thunderstorm warning at Apr 16, 2002, 10:44 PM CDT for Audubon County, Carroll County, Iowa. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 16, 2002, 10:44 PM CDT (03:44 UTC)
Expired
Apr 16, 2002, 11:15 PM CDT
In force
31 min
Issued by
NWS Des Moines, IA
Area
Counties, with a storm outline in the text

Counties Audubon County, IA, Carroll County, IA

The radar

The Des Moines radar (KDMX), 98 km from the middle of the area, began a volume at 03:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Apr 16, 7:15 PM CDTSevere Thunderstorm WatchSPC5 hr

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 3.7 hours before the alert went out and 137 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2002-04-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1974 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2002-04-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 136 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1974 J/kg
Mixed-layer CIN
-50 J/kg
Mixed-layer LCL
1343 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
136 m²/s²
0-3 km storm-relative helicity
196 m²/s²
Significant tornado parameter
1.1
Supercell composite
8.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KDMX 170344
SVRDSM
IAC009-027-170415-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DES MOINES IA
1041 PM CDT TUE APR 16 2002

THE NATIONAL WEATHER SERVICE IN DES MOINES HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  AUDUBON COUNTY IN WEST CENTRAL IOWA
  CARROLL COUNTY IN WEST CENTRAL IOWA

* UNTIL 1115 PM CDT

* AT 1038 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 11 MILES WEST OF CARROLL TO 31
  MILES SOUTHWEST OF AUDUBON...OR FROM 54 MILES SOUTHWEST OF FORT
  DODGE TO 33 MILES EAST OF COUNCIL BLUFFS...MOVING EAST AT 50 MPH.

* SEVERE THUNDERSTORMS WILL BE...

  NEAR MANNING AROUND 1045 PM
  NEAR AUDUBON AROUND 1050 PM
  NEAR CARROLL AROUND 1055 PM
  NEAR GLIDDEN AROUND 1100 PM


DAMAGING WINDS OF 60 TO 70 MILES AN HOUR ARE LIKELY IN THE WARNED
AREA.

DAMAGING STRAIGHT-LINE WINDS OVER 75 MPH CAN SOUND JUST LIKE A
TORNADO AND CAUSE JUST AS MUCH DAMAGE.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT
WEDNESDAY MORNING FOR WESTERN IOWA.

LAT...LON 4220 9509 4162 9512 4152 9503 4153 9473
          4185 9477 4189 9466 4219 9466

JAW

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Des Moines, IA wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 16, 2:45 PM CDT, 7 hours 59 minutes earlier.

Area forecast discussion, Apr 16, 2:45 PM CDT, 7 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DES MOINES IA
245 PM CDT TUE APR 16 2002

MAIN FOCUS OF THIS FCST IN SHORT TERM IS DVLPMNT OF TSTMS AND
WHETHER THEY WILL REACH SVR LIMITS.  NXT CONCERN IS TMW NGT WITH
DVLPMNT AHD OF ADVANCING WARM FNT AND COOL DOWN FOR END OF THE
WEEK.  UNSETTLED EFP FCST.

MRNG UA SHOWS CAPS ARND 10C OVR IA AND ENR NE THO THIS AFTN WRN IA
CAP LWRG TREND.  MEANWHILE GOES SOUNDINGS SPT THIS IN OBSERVED
DATA.  ETA CONTINUES TO BE MODEL OF CHOICE WITH SLOWER EVOLUTION OF
WX HWVR SUM INCREASE IN FNTL BNDRY MOVEMENT ACRS CNTRL NE ATTM.
PROBLEM ALG WITH CAP APPEARS CLOUDINESS ADVANCING NWRD AHD OF SECOND
S/W SWINGING OUT OF S/W AND DVLPG PCPN WHICH MAY SPELL DOOM FOR ANY
SHARP DVLPMNT OVR IA.  ETA MAY HAVE TREND RIGHT WITH DVLPMNT AHD OF
FNTL BNDTY LT TNGT AND AFT MIDN WITH GD FORCING INVOF FNT AND DECENT
THETAE ADVCTN.  MOISTURE IS DEFINITELY IN PLACE.  STILL WONDERING
ABT TWO DVLPMNT AREAS OK/MO AND NRN MN INTO ERN SD. UNLESS SOMETHING
DVLPS NXT FEW HRS NR ST FIGURE WILL HAVE TO WAIT FOR THE FNT.  NXT
CHANCE FOR PCPN AND PSBLE SVR TYPE WX TMW NGT AS FNT RETUNRS AS WARM
FNT AND ADVANCES ACRS ST AT MST FVRBLE TIME OF NGT FOR SUCH WX. WL
MIANLY BE NOCTURNAL EVENT THO SUM LINGERING SHWRS ERY THU MRNG.  A
FEW MORE WARM DAYS AND ABV NORMAL TEMPS THEN DOWNHILL FM THERE WITH
COOLER SYSTEM PUSHING THRU AS ON PREVIOUS RUNS.

IN LONG TERM WEAK SYSTEM MAKES IT WAY THRU THE ST ON FRI WITH AT
LEAST CHC FOR SHWRS.  CANADIAN HI ARRIVES TO SETTLE THINGS DWN FOR
WEEKEND WITH LOWS INTO THE 30S.  HWVR BY SUN NGT ANOTHER SYSTEM
DVLPS AND MOVES INTO THE AREA FOLLOWED CLOSELY BY NXT RAIN PRODUCER
WITH CHCS BOTH MON AND TUE.

.DSM...WIND ADVISORY THIS EVENING ENTIRE CWA.

FORSTER

In the hours before

Local storm report, Apr 16, 8:42 PM CDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DES MOINES IA
842 PM CDT TUE APR 16 2002

TIME(CDT)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0825 PM    MALLARD                   IA   65 MPH TSTM GUST
04/16/02   PALOALTO                       REPORTED BY MEDIA.
                                          KCCI SCHOOL NET SITE.

0833 PM    1 W ESTHERVILLE           IA   WIND DAMAGE
04/16/02   EMMET                          REPORTED BY STORM
                                          SPOTTER.  LARGE TREES
                                          DOWN (8 INCH IN
                                          DIAMETER).
Special weather statement, Apr 16, 9:00 PM CDT, 1 hour 44 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DES MOINES IA
900 PM CDT TUE APR 16 2002

....SEVERE THUNDERSTORM THREAT CONTINUES...

.A STRONG COLD FRONT OVER EASTERN NEBRASKA WILL MOVE EAST ACROSS
IOWA OVERNIGHT. SCATTERED TO NUMEROUS THUNDERSTORMS WILL MOVE
ACROSS WEST AND NORTHWEST IOWA THIS EVENING AND SPREAD EAST INTO
CENTRAL AND EASTERN IOWA OVERNIGHT. THE MAIN THREAT FROM THESE
THUNDERSTORMS WILL BE DAMAGING STRAIGHT LINE WINDS. THE HIGHEST
THREAT FOR DAMAGING WINDS FROM THESE THUNDERSTORMS REMAINS OVER
AREAS ALONG AND WEST OF INTERSTATE 35.

SEE SITE SPECIFIC DETAILS BELOW FOR MORE INFORMATION.

IAZ004>007-015>017-023>026-033>036-044>047-057-058-171100-
AUDUBON-BOONE-CALHOUN-CARROLL-CERRO GORDO-CRAWFORD-EMMET-FRANKLIN-
GREENE-GUTHRIE-HAMILTON-HANCOCK-HUMBOLDT-KOSSUTH-PALO ALTO-
POCAHONTAS-SAC-WEBSTER-WINNEBAGO-WORTH-WRIGHT-
INCLUDING THE CITIES OF...ALGONA...BOONE...CARROLL...DENISON...
ESTHERVILLE...FORT DODGE...MASON CITY AND WEBSTER CITY
900 PM CDT TUE APR 16 2002

THREAT                          PROBABILITY      EVENT TIMING
------                          -----------      ------------

THUNDERSTORMS
  TORNADO                         LOW           THROUGH 2 AM
  DAMAGING WINDS (58+ MPH)        HIGH          THROUGH 3 AM
  LARGE HAIL (3/4+)              MODERATE      THROUGH 3 AM
  FLASH FLOODING                  LOW

* SPOTTER ACTIVATION OUTLOOK
  TONIGHT...SPOTTER ACTIVATION LIKELY OVERNIGHT.
  WEDNESDAY...POSSIBLE WEDNESDAY NIGHT.

IAZ027-028-037>039-048>050-059>062-070>075-081>086-092>097-171100-
ADAIR-ADAMS-APPANOOSE-BLACK HAWK-BREMER-BUTLER-CASS-CLARKE-DALLAS-
DAVIS-DECATUR-GRUNDY-HARDIN-JASPER-LUCAS-MADISON-MAHASKA-MARION-
MARSHALL-MONROE-POLK-POWESHIEK-RINGGOLD-STORY-TAMA-TAYLOR-UNION-
WAPELLO-WARREN-WAYNE-
INCLUDING THE CITIES OF...AMES...ATLANTIC...CENTERVILLE...CHARITON...
CRESTON...DES MOINES...GRINNELL...INDIANOLA...IOWA FALLS...
KNOXVILLE...LAMONI...MARSHALLTOWN...NEWTON...OSKALOOSA...OTTUMWA...
PELLA...PERRY...WATERLOO AND WAVERLY
900 PM CDT TUE APR 16 2002

THREAT                         PROBABILITY      EVENT TIMING
------                         -----------      ------------

THUNDERSTORMS
  TORNADO                         LOW           10 PM THROUGH 2 AM
  DAMAGING WINDS (58+ MPH)      MODERATE        10 PM THROUGH 4 AM
  LARGE HAIL (3/4+)            MODERATE        10 PM THROUGH 4 AM
  FLASH FLOODING                  LOW

* SPOTTER ACTIVATION OUTLOOK
  TONIGHT...SPOTTER ACTIVATION POSSIBLE OVERNIGHT.
  WEDNESDAY...NOT EXPECTED.

JAW

-------------------------------------------------------------------

FOR MORE INFORMATION INCLUDING THE THREAT DEFINITIONS...PROBABILITY
CATEGORIES...AND STORM PREDICTION CENTER OUTLOOKS...SEE THE
DES MOINES NATIONAL WEATHER SERVICE WEBSITE AT
HTTP://WWW.CRH.NOAA.GOV/DMX/HWO.HTML (IN ALL LOWER CASE).

The office that day

Everything else NWS Des Moines, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 16, 8:17 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto43 min
Apr 16, 8:23 PM CDTSevere Thunderstorm WarningDMXPocahontas37 min
Apr 16, 8:28 PM CDTSevere Thunderstorm WarningDMXKossuth32 min
Apr 16, 9:06 PM CDTSevere Thunderstorm WarningDMXHancock, Winnebago39 min
Apr 16, 10:19 PM CDTSevere Thunderstorm WarningDMXEmmet, Palo Alto, Pocahontas41 min

Nearby

Severe Thunderstorm Warnings in Iowa, 2002Every severe thunderstorm warning in 2002

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.